IEEE Transactions on Information Theory

Issue 1 • Jan. 2000

Filter Results

Displaying Results 1 - 25 of 31
  • Correction to "Space-time block codes from orthogonal designs"

    Publication Year: 2000, Page(s): 314
    Cited by:  Papers (34)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (144 KB)

    The authors note a few misprints exist in the final version of the above-named paper [ibid., vol. 45, pp. 1456–1467, July 1999]. In Definitions 3.4.1, 4.1.1, and 5.4.1, also in the last line of the proof of Theorem 3.5.2. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An Assmus-Mattson theorem for Z4-codes

    Publication Year: 2000, Page(s):48 - 53
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    The Assmus-Mattson theorem is a method to find designs in linear codes over a finite field. The purpose of this paper is to give an analog of this theorem for Z4-codes by using the harmonic weight enumerator introduced by Bachoc. This theorem can find some 5-designs in the lifted Golay code over Z4 which were discovered previously by other methods View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Improved upper bounds on the ML decoding error probability of parallel and serial concatenated turbo codes via their ensemble distance spectrum

    Publication Year: 2000, Page(s):24 - 47
    Cited by:  Papers (54)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (776 KB)

    The ensemble performance of parallel and serial concatenated turbo codes is considered, where the ensemble is generated by a uniform choice of the interleaver and of the component codes taken from the set of time-varying recursive systematic convolutional codes. Following the derivation of the input-output weight enumeration functions of the ensembles of random parallel and serial concatenated tur... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Generalized Reed-Muller codes and power control in OFDM modulation

    Publication Year: 2000, Page(s):104 - 120
    Cited by:  Papers (191)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (460 KB)

    Controlling the peak-to-mean envelope power ratio (PMEPR) of orthogonal frequency-division multiplexed (OFDM) transmissions is a notoriously difficult problem, though one which is of vital importance for the practical application of OFDM in low-cost applications. The utility of Golay complementary sequences in solving this problem has been recognized for some time. In this paper, a powerful theory... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The geometry of turbo-decoding dynamics

    Publication Year: 2000, Page(s):9 - 23
    Cited by:  Papers (93)  |  Patents (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (376 KB)

    The spectacular performance offered by turbo codes sparked intense interest in them. A considerable amount of research has simplified, formalized, and extended the ideas inherent in the original turbo code construction. Nevertheless, the nature of the relatively simple ad hoc turbo-decoding algorithm has remained something of a mystery. We present a geometric interpretation of the turbo-decoding a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Improved error exponent for time-invariant and periodically time-variant convolutional codes

    Publication Year: 2000, Page(s):97 - 103
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (176 KB)

    An improved upper bound on the error probability (first error event) of time-invariant convolutional codes, and the resulting error exponent, is derived. The improved error bound depends on both the delay of the code K and its width (the number of symbols that enter the delay line in parallel) b. Determining the error exponent of time-invariant convolutional codes is an open problem. While the pre... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Coding of sources with two-sided geometric distributions and unknown parameters

    Publication Year: 2000, Page(s):229 - 236
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (300 KB)

    Lossless compression is studied for a countably infinite alphabet source with an unknown, off-centered, two-sided geometric (TSG) distribution, which is a commonly used statistical model for image prediction residuals. We demonstrate that arithmetic coding based on a simple strategy of model adaptation, essentially attains the theoretical lower bound to the universal coding redundancy associated w... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Binary m-sequences with three-valued crosscorrelation: a proof of Welch's conjecture

    Publication Year: 2000, Page(s):4 - 8
    Cited by:  Papers (54)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (152 KB)

    We prove the long-standing conjecture of Welch stating that for odd n=2m+1, the power function xd with d=2m+3 is maximally nonlinear on GF(2n) or, in other terms, that the crosscorrelation function between a binary maximum-length linear shift register sequence of degree n and a decimation of that sequence by 2m+3 takes on precisely the three values -1, -... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonparametric threshold decision rule, coverings, and some consequences

    Publication Year: 2000, Page(s):84 - 96
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (484 KB)

    Threshold decision is a decision rule for errors and erasures decoding such that the decoder accepts the decoded codeword if its likelihood is larger than a given threshold value. This decision rule involves a parameter that needs to be optimized. We propose a nonparametric version of threshold decision and show that this nonparametric threshold decision allows us to extend some results on decisio... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Soft-decision majority decoding of Reed-Muller codes

    Publication Year: 2000, Page(s):258 - 264
    Cited by:  Papers (15)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (308 KB)

    We present a new soft-decision majority decoding algorithm for Reed-Muller codes RM(r,m). First, the reliabilities of 2m transmitted symbols are recalculated into the reliabilities of 2m-r parity checks that represent each information bit. In turn, information bits are obtained by the weighted majority that gives more weight to more reliable parity checks. It is proven that ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal double circulant self-dual codes over F4

    Publication Year: 2000, Page(s):271 - 274
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (176 KB)

    Optimal double circulant self-dual codes over F4 have been found for each length n⩽40. For lengths n⩽14, 20, 22, 24, 28, and 30, these codes are optimal self-dual codes. For length 26, the code attains the highest known minimum weight. For n⩾32, the codes presented provide the highest known minimum weights. The [36,18,12] self-dual code improves the lower bound on the highes... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Fast and precise Fourier transforms

    Publication Year: 2000, Page(s):213 - 228
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (492 KB)

    Many applications of fast Fourier transforms (FFTs), such as computer tomography, geophysical signal processing, high-resolution imaging radars, and prediction filters, require high-precision output. An error analysis reveals that the usual method of fixed-point computation of FFTs of vectors of length 2l leads to an average loss of l/2 bits of precision. This phenomenon, often referred... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Polynomial cancellation coding and finite differences

    Publication Year: 2000, Page(s):311 - 313
    Cited by:  Papers (33)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (116 KB)

    We give a mathematical context for polynomial cancellation coding, proposed previously to reduce intercarrier interference in orthogonal frequency division multiplexing (OFDM). In particular, we analyze polynomial cancellation coding (PCC) in terms of finite differences View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Generalized minimum distance decoding in Euclidean space: performance analysis

    Publication Year: 2000, Page(s):60 - 83
    Cited by:  Papers (39)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (708 KB)

    We present a detailed analysis of generalized minimum distance (GMD) decoding algorithms for Euclidean space codes. In particular, we completely characterize GMD decoding regions in terms of receiver front-end properties. This characterization is used to show that GMD decoding regions have intricate geometry. We prove that although these decoding regions are polyhedral, they are essentially always... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Pointwise redundancy in lossy data compression and universal lossy data compression

    Publication Year: 2000, Page(s):136 - 152
    Cited by:  Papers (29)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (520 KB)

    We characterize the achievable pointwise redundancy rates for lossy data compression at a fixed distortion level. “Pointwise redundancy” refers to the difference between the description length achieved by an nth-order block code and the optimal nR(D) bits. For memoryless sources, we show that the best achievable redundancy rate is of order O(√n) in probability. This follows from ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient decoding of Reed-Solomon codes beyond half the minimum distance

    Publication Year: 2000, Page(s):246 - 257
    Cited by:  Papers (118)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (436 KB)

    A list decoding algorithm is presented for [n,k] Reed-Solomon (RS) codes over GF(q), which is capable of correcting more than [(n-k)/2] errors. Based on a previous work of Sudan (see J. Compl., vol.13, p.180-93, 1997), an extended key equation (EKE) is derived for RS codes, which reduces to the classical key equation when the number of errors is limited to [(n-k)/2]. Generalizing Massey's (1969) a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A single asymmetric error-correcting code with 213 codewords of dimension 17

    Publication Year: 2000, Page(s):269 - 271
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (156 KB)

    A new single asymmetric error-correcting code is proposed. This code is constructed using a product of two codes of smaller dimensions. The proposed code is of dimension 17 and of size 8192, i.e., with 213 codewords. The best known code of dimension 17 has size 7968 and capable of handling 12 information bits only. The only other three known cases of single asymmetric codes accommodatin... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Linear multiuser receivers in random environments

    Publication Year: 2000, Page(s):171 - 188
    Cited by:  Papers (88)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (436 KB)

    We study the signal-to-interference (SIR) performance of linear multiuser receivers in random environments, where signals from the users arrive in “random directions.” Such a random environment may arise in a DS-CDMA system with random signature sequences, or in a system with antenna diversity where the randomness is due to channel fading. Assuming that such random directions can be tr... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stochastically bounded burstiness for communication networks

    Publication Year: 2000, Page(s):206 - 212
    Cited by:  Papers (63)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (160 KB)

    A network calculus is developed for processes whose burstiness is stochastically bounded by general decreasing functions. This calculus is useful for a large class of input processes, including important processes exhibiting “subexponentially bounded burstiness” such as fractional Brownian motion. Moreover, it allows judicious capture of the salient features of real-time traffic, such ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Elementary 2-group character codes

    Publication Year: 2000, Page(s):280 - 284
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    We describe a class of codes over GF(q), where q is a power of an odd prime. These codes are analogs of the binary Reed-Muller codes and share several features in common with them. We determine the minimum weight and properties of these codes. For a subclass of codes we find the weight distribution and prove that the minimum nonzero weight codewords give 1-designs View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Instantaneous frequency estimation using higher order L-Wigner distributions with data-driven order and window length

    Publication Year: 2000, Page(s):302 - 311
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (420 KB)

    The L-Wigner distributions are defined in order to improve the concentration of signal's time-frequency representation. For a finite distribution order and nonlinear instantaneous frequency (IF) it gives biased IF estimates. In the case of noisy signals the optimal window length and distribution order depend on the noise variance and unknown IF. In this article an adaptive IF estimator with the ti... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Polynomial invariants of quantum codes

    Publication Year: 2000, Page(s):54 - 59
    Cited by:  Papers (37)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (152 KB)

    The weight enumerators (Shor and Laflamme 1997) of a quantum code are quite powerful tools for exploring its structure. As the weight enumerators are quadratic invariants of the code, this suggests the consideration of higher degree polynomial invariants. We show that the space of degree k invariants of a code of length n is spanned by a set of basic invariants in one-to-one correspondence with S<... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal prefix codes for sources with two-sided geometric distributions

    Publication Year: 2000, Page(s):121 - 135
    Cited by:  Papers (39)  |  Patents (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    A complete characterization of optimal prefix codes for off-centered, two-sided geometric distributions of the integers is presented. These distributions are often encountered in lossless image compression applications, as probabilistic models for image prediction residuals. The family of optimal codes described is an extension of the Golomb codes, which are optimal for one-sided geometric distrib... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sequential coding of correlated sources

    Publication Year: 2000, Page(s):236 - 246
    Cited by:  Papers (33)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (376 KB)

    We study a generalization of the successive refinement coding problem called the sequential coding of correlated sources. In successive refinement source coding one first describes the given source using a few bits of information, and then subsequently improves the description of the same source when more information is supplied. Sequential coding differs from successive refinement in that the sec... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • MDR codes over Zk

    Publication Year: 2000, Page(s):265 - 269
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (208 KB)

    In this correspondence, we study maximum distance with respect to rank (MDR) codes over the ring Zk. We generalize the construction of Bose-Chaudhuri-Hocquenghem (BCH) and Reed-Solomon codes and apply the generalized Chinese remainder theorem to construct codes View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering